Alert archive / Alabama / Special Marine Warnings in 2021

Special Marine Warning 340, NWS Mobile, AL

August 31, 2021

NWS Mobile, AL issued this special marine warning at Aug 31, 2021, 5:17 AM CDT. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2021, 5:17 AM CDT (10:17 UTC)
Expired
Aug 31, 2021, 6:15 AM CDT
In force
58 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.0 in
Wind
40.0 mph

The radar

The Mobile radar (KMOB), 26 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 10.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2021-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 914 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2021-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
914 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

580 
WHUS54 KMOB 311017
SMWMOB
GMZ630>632-311115-
/O.NEW.KMOB.MA.W.0340.210831T1017Z-210831T1115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
517 AM CDT Tue Aug 31 2021

The National Weather Service in Mobile has issued a

* Special Marine Warning for...
  Mississippi Sound...
  North Mobile Bay...
  South Mobile Bay...

* Until 615 AM CDT.

* At 516 AM CDT, strong thunderstorms were located along a line
  extending from 19 nm northeast of Battleship Park to near
  Mississippi Sound East Of Pascagoula, moving east at 35 knots.

  HAZARD...Wind gusts to 40 knots.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Gaillard Island, Pinto Island, Central Dauphin Island, Dauphin
  Island Bridge, Fort Gaines, Bon Secour Bay, Western Dauphin Island,
  Middle Bay Light, Mouth Of Mobile River and Mississippi Sound East
  Of Pascagoula.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

&&

LAT...LON 3038 8841 3031 8814 3066 8804 3066 8803
      3078 8807 3079 8799 3076 8803 3077 8801
      3067 8796 3076 8792 3048 8794 3038 8784
      3046 8780 3036 8784 3027 8772 3022 8838
      3023 8838
TIME...MOT...LOC 1016Z 266DEG 34KT 3086 8770 3036 8843 

HAIL...0.00IN
WIND...40KTS

$$

MM

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Aug 31, 12:35 AM CDT, 4 hours 42 minutes earlier.

Area forecast discussion, Aug 31, 12:35 AM CDT, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1235 AM CDT Tue Aug 31 2021

.AVIATION...
06Z issuance...Numerous to widespread showers and and a few storms
over much of the area will shift slowly eastward and gradually
diminish in coverage through the period. South to southwest winds
10 to 20 knots with frequent higher gusts become primarily southwest
through the day then diminish Tuesday evening. Low level wind
shear will be present overnight with southwest winds to 45-55
knots at 2 kft. Primarily MVFR conditions are expected overnight
improve to primarily VFR conditions by this afternoon. /29 /21

&&

.PREV DISCUSSION... /issued 1005 PM CDT Mon Aug 30 2021/

NEAR TERM UPDATE...Tropical Depression Ida continues to lift
north- northeast across north central MS this evening and is
forecast to move into far northeast MS/northwest AL by early
Tuesday morning. A tight MSLP gradient will continue to extend
across much of our forecast area on the southeastern and southern
side of the associated surface low tonight, allowing for continued
strong southerly flow across our region during the overnight and
early morning hours. Southerly winds will remain elevated between
15-25 mph, with a few gusts up to 35-40 mph tonight and a Wind
Advisory will remain in effect through 10 AM CDT Tuesday morning.
Another convective band on the southeast side of Ida is taking
shape across portions of southeast MS into interior southwest AL
this evening and expect a continued eastward shift of convective
development to along and east of the I-65 corridor overnight into
early Tuesday morning as the surface low lifts toward northeast MS
and northwest AL. There will still be some concern for damaging
wind gusts and potentially a tornado overnight, particularly east
of the I-65 corridor and along southern/coastal portions of the
CWA where MLCAPE values are expected to range between 1000-2000
J/KG along far southwest AL and the western FL panhandle as low
level moist advection allows for dewpoints to rise into the mid to
upper 70s over these areas. A strong low level jet on the order
of 40-50 kt will also continue to overspread southern and eastern
portions of the CWA overnight. Instability and shear will be
sufficient to favor localized damaging gusts in the convective
bands overnight into early Tuesday morning, and a tornado cannot
be ruled out given 0-1 km SRH 150-200 m2/s2 in regions of higher
instability. Torrential downpours will also accompany the heaviest
rainbands (PWATs remain elevated between 2.25-2.4 in.), so
localized flash flooding will remain possible overnight. Will
maintain the Flash Flood Watch for southwest/south central AL and
the western FL panhandle where convective potential will be
highest late tonight through Tuesday morning.

Strong southerly flow will continue to result in coastal flooding
along the AL/western FL panhandle coast during the high tide cycle
late tonight through early Tuesday morning. Inundation up to at
least 3 feet is expected along the AL coast, where a Coastal Flood
Warning remains in effect. A Coastal Flood Advisory continues
along the western FL panhandle coast where 1-3 feet inundation is
anticipated. /21

MARINE...Winds across the marine area will remain between 25-30
knots with occasional gusts over 35 knots tonight. Seas will
remain between 8-10 feet offshore with 3-5 feet waves across
Mobile Bay and Mississippi Sound. Waves of 2-4 feet expected
tonight across Pensacola Bay with 1-2 feet in all other bays and
sounds. Dangerous boating for small craft will continue into
Tuesday. JLH

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 10 AM CDT this morning for ALZ051>060-
     261>266.

     Flash Flood Watch until noon CDT today for ALZ051>060-261>266.

     Coastal Flood Warning until 10 AM CDT this morning for
     ALZ263>266.

     High Rip Current Risk through late Wednesday night for ALZ265-
     266.

     High Surf Warning until 7 AM CDT this morning for ALZ265-266.

FL...Wind Advisory until 10 AM CDT this morning for FLZ201>206.

     Flash Flood Watch until noon CDT today for FLZ201>206.

     High Rip Current Risk through late Wednesday night for FLZ202-
     204-206.

     Coastal Flood Advisory until 10 AM CDT this morning for FLZ202-
     204-206.

     High Surf Warning until 7 AM CDT this morning for FLZ202-204-206.

MS...Wind Advisory until 10 AM CDT this morning for MSZ067-075-076-
     078-079.

GM...Small Craft Advisory until 7 AM CDT Wednesday for GMZ630>636-650-
     655-670-675.

&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Local storm report, Aug 31, 12:37 AM CDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1237 AM CDT TUE AUG 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLASH FLOOD      BENNDALE                30.87N 88.81W
08/30/2021                   GEORGE             MS   LAW ENFORCEMENT

            VERY HEAVY RAINFALL WITH 2 INCH PER HOUR
            RATES FELL OVER VERY SATURATED CONDITIONS
            AND RESULTED IN ADDITIONAL FLASH FLOODING.
            THIS HAS RESULTED IN A ROAD COLLAPSE ALONG
            HWY. 26 NEAR HWY 57 IN BENNDALE, MS, IN
            GEORGE COUNTY.

&&

JLH
Local storm report, Aug 31, 12:54 AM CDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1254 AM CDT TUE AUG 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     FLASH FLOOD      1 E LUCEDALE            30.93N 88.58W
08/31/2021                   GEORGE             MS   LAW ENFORCEMENT

            FLOODING REPORTED ALONG HWY. 198 IN LUCEDALE
            NEAR THE RAILROAD UNDERPASS.

&&

JLH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 10:22 PM CDTFlash Flood WarningMOBMobile, Washington6 hr
Aug 30, 11:27 PM CDTTornado WarningMOBMobile13 min
Aug 31, 1:18 AM CDTFlash Flood WarningMOBBaldwin, Clarke, Mobile, Monroe, Washington6 hr
Aug 31, 3:33 AM CDTFlash Flood WarningMOBBaldwin, Conecuh, Escambia, Monroe4 hr
Aug 31, 3:42 AM CDTSpecial Marine WarningMOB93 min
Aug 31, 4:21 AM CDTSpecial Marine WarningMOB54 min
Aug 31, 4:41 AM CDTSpecial Marine WarningMOB34 min
Aug 31, 4:52 AM CDTSevere Thunderstorm WarningMOBCovington23 min
Aug 31, 5:12 AM CDTSpecial Marine WarningMOB93 min
Aug 31, 5:42 AM CDTSpecial Marine WarningMOB63 min
Aug 31, 5:46 AM CDTSevere Thunderstorm WarningMOBButler, Crenshaw44 min
Aug 31, 6:04 AM CDTHigh Surf AdvisoryMOBBaldwin, Mobile12 hr
Aug 31, 6:39 AM CDTSpecial Marine WarningMOB96 min
Aug 31, 6:42 AM CDTSpecial Marine WarningMOB63 min
Aug 31, 6:51 AM CDTSpecial Marine WarningMOB36 min
Aug 31, 7:09 AM CDTAreal Flood WarningMOBBaldwin, Clarke, Conecuh, Escambia, Mobile, Monroe and 1 more6 hr
Aug 31, 7:45 AM CDTSpecial Marine WarningMOB90 min
Aug 31, 8:10 AM CDTSpecial Marine WarningMOB65 min
Aug 31, 8:28 AM CDTSpecial Marine WarningMOB92 min
Aug 31, 9:08 AM CDTSpecial Marine WarningMOB97 min
Aug 31, 7:14 AM CDTFlash Flood WarningMOBEscambia, Okaloosa, Santa Rosa6 hr
Aug 31, 7:57 AM CDTSevere Thunderstorm WarningMOBOkaloosa33 min

Nearby

Special Marine Warnings in Alabama, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.